Texas, 2010

Flood in Texas, July 14 to 24, 2010

July 14 to 24, 2010 · NWS BRO · 1 event in 1 county or zone

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate the possibility of severe river flooding across the Lower and Middle Rio Grande Valley. Severe flooding in Monterrey, Nuevo Leon, M xico from June 30th through July 2nd, from an estimated 30 inches of rain in this area was a portent of future impacts on the Rio Grande during the weeks to come.

Releases of water from reservoirs behind dams on both sides of the border began soon after the heaviest rains from Alex ended. On July 4th, releases began at the Marte R. Gomez Reservoir, flowing into Mexican Floodways but also toward the Rio Grande bordering Starr and western Hidalgo County. On July 5th, water levels had increased sufficiently at Amistad Dam, located much farther upstream near Del Rio, Texas, to begin releases down the river. By the 7th, with waters from Amistad having created major flooding in and near Laredo, Falcon Reservoir, located along the Rio Grande including Starr and Zapata County, began releasing water. The initial rate of 15,000 cubic feet per second (cfs) was initially within capacity of the United States side of the flood control system, and the expectation for a potentially critical flood area between Falcon and Anzalduas Reservoir just upstream from Mission (Hidalgo County) was high water, but little if any flooding.

That would quickly change on July 8th, when releases from Falcon Dam were more than doubled to 39,700 cfs (1125 cubic meters per second, cms). Soon after, the river surged to major flood levels in Starr and extreme western Hidalgo County, where the river widened significantly and flooded rangeland, as well as several small communities along its banks, during the weekend of July 10th and 11th. By July 14th, outflow from Falcon Dam was raised to 60,000 cfs (1700 cms) in order to relieve pressure on the dam from the reservoir pool, which had risen steadily above flood stage of 301.2 feet during the morning of July 12th . This release rate would continue until July 27th, followed by gradually reduced rates over the next several days. By August 2nd, releases were brought down to 30,000 cfs.

In all, major flooding continued for nearly a month, starting at 730 AM CDT on July 9th and continuing through August 3rd! Flood conditions (50 feet or higher) continued a few days beyond, with levels dropping below flood stage on August 10th at 330 am CDT. In total, the river was in flood at Rio Grande City, and at points immediately upstream in Starr County, from the afternoon of July 8th through the early morning of August 10th, 33 days in total!

A number of small communities along the Rio Grande west of the Lower Rio Grande Valley Flood Control System were impacted by the now sprawling river for most of July, soon after the large releases began at Falcon International Reservoir. These included locations from Starr County immediately downstream of the dam, extending along the river to the Hidalgo County line. Voluntary and mandatory evacuations were ordered for a number of threatened communities; as of this writing, no fatalities had been reported directly from the high waters. There were dozens of water rescues on the river through the period, many of them transmigrants attempting to cross from Mexico into Texas.

On August 3rd, President Obama declared most counties in the Rio Grande Valley a Major Disaster, eligible for federal funding to assist with the longer term recovery. Deep South Texas Counties included Starr and Zapata (due to flooding). Property and Crop damages from the flood in Starr and Zapata Counties will ultimately total over $50 million when all assessments are completed. As of July 29th, property damage estimates in Starr County had reached $37 million; additional property damage values had not been received from Zapata County. Crops planted in flood zones were destroyed by the long duration of nutrient rich waters. As of September 17th, FEMA had approved more than $8.3 million in state and federal grants for Texans affected by the flooding. The value will likely rise as assessments continue across Starr, Zapata and Webb County, which will likely take most of the disbursements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 14, 3:26 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 14, 3:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
426 AM CDT WED JUL 14 2010

.SHORT TERM /TODAY THROUGH 7 PM THURSDAY/...CONTINUED BROAD AND
STRONG 500 MB RIDGE WILL REMAIN ANCHORED ACROSS TEXAS TODAY AND
TONIGHT...THEN SLOWLY RETROGRADE NORTHWEST TOWARD THE SOUTHERN
ROCKIES WITH SOUTHEASTERN EXTENT REMAINING OVER MOST OF TEXAS RIGHT
THROUGH THURSDAY. THIS WILL MAINTAIN FAIRLY DEEP DRY AIR THOUGH
PLENTY OF UNCOMFORTABLE HEAT INDEX CONDITIONS WILL REMAIN IN THE
VALLEY COURTESY OF REMNANT MOISTURE NEAR THE SURFACE...AIDED BY
CONTINUING SOUTHEAST FLOW OFF WARM HUMID GULF.

IN TERMS OF SENSIBLE WEATHER...MADE FEW CHANGES TO THE FORECAST.
EXPECT PLENTY OF SUNSHINE TODAY AND A CLEAR START TO THE NIGHT WITH
PESKY LOW CLOUDS CREEPING INTO HIDALGO AND BROOKS COUNTY TO POINTS
WEST AFTER MIDNIGHT.  ONE MORE DAY OF BREEZY WINDS BUT WILL TAKE
ANOTHER 3 TO 5 KNOTS OFF THE SPEEDS FROM TUESDAY...AND LIGHTER BUT
STILL ENOUGH WIND OVERNIGHT TO HOLD THE MUGGY WARMTH IN.

ANOTHER MOSTLY SUNNY DAY TO START THURSDAY...THOUGH DID ACCOUNT FOR
GFS POOLING OF MOISTURE AROUND 5000 FEET DURING THE AFTERNOON AND
LEFT IDEA OF PARTLY CLOUDY INLAND.

TEMPERATURES WILL CONTINUE A TAD ABOVE AVERAGE EACH DAY...STILL
REMAINING BELOW THE CENTURY MARK OUT WEST AND PROBABLY IN THE 93 TO
98 DEGREE RANGE ELSEWHERE. WITH DEW POINTS LARGELY REMAINING AT OR
ABOVE 70 HEAT INDEX WILL CONTINUE IN THE 104-107 RANGE...HIGHEST
EAST...WITH NIGHTTIME VALUES NEAR 90 FOR MOST AGAIN TONIGHT.
&&

.LONG TERM /7 PM THURSDAY THROUGH TUESDAY/...500MB RIDGE ACROSS
THE SOUTHWEST UNITED STATES EXTENDING INTO THE WESTERN GULF OF
MEXICO THURSDAY SHOULD CONTINUE TO PROVIDE SUBSIDENCE ACROSS
SOUTH TEXAS THROUGH FRIDAY. A WEAKNESS IN THE RIDGE IS EXPECTED TO
DEVELOP ACROSS THE EASTERN GULF FRIDAY AND MOVE WESTWARD SATURDAY
AS THE 00Z GFS PROGS A 500MB INVERTED TROUGH APPROACHING THE LOWER
TX COAST AND NORTHEAST MEXICO COAST SAT AFTERNOON. WILL CONTINUE
TO MENTION ISOLATED SEABREEZE CONVECTION ACROSS THE COASTAL
SECTIONS SATURDAY INTO EARLY NEXT WEEK AS THE WEAKNESS IN THE
RIDGE ACROSS THE LOWER RIO GRANDE VALLEY PERSISTS THROUGH THE WEEKEND.
&&

.AVIATION...MVFR CEILINGS TENDING TO HOLD AT KMFE BUT HAVE BEEN MORE
"OUT" THAN "IN" OVERNIGHT IN KHRL/KBRO WHERE MOSTLY CLEAR SKIES HAVE
PREVAILED.  BY MID MORNING EXPECT SCATTERED MVFR WITH SOME PATCHES
OF BROKEN PER QUICK HEATING AND LIFT...TO BE SCOURED OUT TO A VFR
SCATTERED CONDITION AROUND NOON OR SO.  WHILE WINDS WILL BE DOWN
FROM THOSE OF MONDAY AND TUESDAY...STILL A MODERATE VALUE IN THE 15
TO 25 KNOT RANGE AT ALL SITES THIS AFTERNOON BEFORE DROPPING BACK
THIS EVENING.

EXPECT TO SEE MORE OFF AND ON MVFR CEILINGS IN SOME SPOTS AFTER 06Z
THURSDAY...OTHERWISE VFR SKC SHOULD DO IT.
&&

.MARINE...
TODAY THROUGH 7 PM THURSDAY...WILL UPDATE MARINE WARNING
MESSAGE TO HOLD ONTO ADVISORY THROUGH SUNRISE TO KEEP THE MINOR
THREAT FOR TOUGH CONDITIONS FOR EARLY MORNING BOATERS.  CAUTION
CONDITIONS SHOULD PREVAIL THEREAFTER WITH WINDS SLACKENING TO 15
KNOTS OFFSHORE AND SEAS AT 6 FEET BEFORE DROPPING TO 5 FEET LATER IN
THE DAY.  LAGUNA WINDS MAY WELL STAY AT THE EDGE OF CAUTION AND
ADVISORY ALL DAY.

GRADIENT SLACKENS OVERNIGHT AS LOW LEVEL JET EXITS BUT STILL ENOUGH
LEFT OVER TO KEEP 15+ KNOT WINDS ACROSS THE GULF AND 10 TO 15 KNOTS
IN THE LAGUNA WELL INTO THE EVENING.  LIGHTER WINDS ARRIVE THURSDAY
AS SEAS SHOULD FALL BELOW 4 FEET.

7 PM THURSDAY THROUGH SUNDAY...SURFACE HIGH PRESSURE ACROSS THE
WESTERN NORTH ATLANTIC EXTENDING INTO THE EASTERN GULF OF MEXICO THURSDAY
WILL PROVIDE LIGHT TO MODERATE SOUTHEAST WINDS ACROSS THE WESTERN
GULF THURS NIGHT. WINDS WILL BECOME LIGHT FROM THE EAST TO
SOUTHEAST FRIDAY AS THE PRESSURE GRADIENT BECOMES WEAK ACROSS THE
COASTAL WATERS AND THIS WILL CONTINUE THROUGH THE WEEKEND AS WEAK
HIGH PRESSURE PREVAILS ACROSS THE GULF OF MEXICO.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  94  81  94  77 /  10  10  10   0
BROWNSVILLE          93  78  93  75 /  10  10  10   0
HARLINGEN            95  78  95  74 /  10  10  10   0
MCALLEN              97  78  97  76 /  10  10  10   0
RIO GRANDE CITY      98  78  98  78 /   0  10  10   0
SOUTH PADRE ISLAND   88  83  88  78 /   0  10  10   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR GMZ170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

52/61/CAMPBELL
Hazardous weather outlook, Jul 14, 3:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 AM CDT WED JUL 14 2010

GMZ130-132-135-150-155-170-175-142200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
457 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

WINDS: SOUTHEAST WINDS 15 TO 20 KNOTS AND GUSTY WILL CONTINUE
MODERATE TO DIFFICULT BOATING CONDITIONS FOR THE LAGUNA MADRE AND
THE LOWER TEXAS GULF WATERS TODAY. WINDS WILL REMAIN AT 15 TO 20
KNOTS OVERNIGHT...REQUIRING CAUTION FOR BOATERS IN THE OPEN GULF
WATERS.

SEAS AND WAVES: CHOPPY WATERS WITH WAVE HEIGHTS UP TO 7 FEET IN
THE OPEN GULF...AND A 7 SECOND SWELL PERIOD...WILL PREVAIL THIS
MORNING. CONDITIONS WILL GRADUALLY IMPROVE THIS AFTERNOON AND
OVERNIGHT WITH HEIGHTS FALLING TO 5 FEET AND SWELL PERIOD DECREASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT WINDS AND SLIGHT TO MODERATE SEAS ARE EXPECTED THROUGH THE
PERIOD. FAIR WEATHER WILL CONTINUE THURSDAY AND FRIDAY. ISOLATED
MAINLY LATE NIGHT AND EARLY MORNING THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ250-251-253>257-142200-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
457 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT: SEASONAL TEMPERATURES COMBINED WITH ABOVE AVERAGE HUMIDITY
WILL BRING APPARENT TEMPERATURES TO BETWEEN 105 AND 108 THIS
AFTERNOON. RESIDENTS AND OUTDOOR WORKERS SHOULD CONTINUE TO
EXERCISE HEAT SAFETY...INCLUDING TAKING FREQUENT BREAKS IN SHADED
AREAS...DRINKING PLENTY OF WATER...WEARING LIGHT WEIGHT LOOSE
FITTING CLOTHING...AND RESERVING STRENUOUS EXERCISE FOR THE LATE
EVENING OR EARLY MORNING HOURS.

RIP CURRENTS: CONTINUED HIGH WAVES OFFSHORE WILL MAINTAIN A
MODERATE TO HIGH RISK FOR LONGSHORE CURRENTS ALONG SOUTH PADRE
ISLAND...ALONG WITH SOME RISK OF RIP CURRENTS NEAR THE ISLA BLANCA
JETTIES TODAY. INEXPERIENCED SWIMMERS SHOULD REMAIN IN SHALLOW
WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT: AFTERNOON APPARENT TEMPERATURES WILL CONTINUE AT 105 TO 108
THURSDAY AFTERNOON...REMAINING AROUND 105 EACH AFTERNOON THROUGH
THE WEEKEND.

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH MONDAY...MAINLY DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. OCCASIONAL LIGHTNING...A BRIEF DOWNPOUR...AND A
WIND GUST TO 25 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248-249-252-142200-
ZAPATA-JIM HOGG-STARR-
457 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT:  SEASONAL TEMPERATURES COMBINED WITH ABOVE AVERAGE HUMIDITY
WILL BRING APPARENT TEMPERATURES TO AROUND 105 THIS AFTERNOON.
RESIDENTS AND OUTDOOR WORKERS SHOULD CONTINUE TO EXERCISE HEAT
SAFETY...INCLUDING TAKING FREQUENT BREAKS IN SHADED
AREAS...DRINKING PLENTY OF WATER...WEARING LIGHT WEIGHT LOOSE
FITTING CLOTHING...AND RESERVING STRENUOUS EXERCISE FOR THE LATE
EVENING OR EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT: AFTERNOON APPARENT TEMPERATURES WILL CONTINUE AT 105 TO 108
THURSDAY AFTERNOON...REMAINING AROUND 105 EACH AFTERNOON THROUGH
THE WEEKEND.

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING
HOURS. OCCASIONAL LIGHTNING...A BRIEF DOWNPOUR...AND A WIND GUST
TO 25 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

52/BSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Zapata

When
July 14, 4:00 AM CST to July 24, 8:00 AM CST
Where
Zapata County, 1.16 mi WSW of Zapata Arpt to 3.16 mi SE of Falcon Res South
Cause
Planned Dam Release
Property damage
$1.0 million
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
26.876, -99.298

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010. The rare and extreme event ultimately led to increasing water levels at both Amistad International Reservoir (northwest of Del Rio, TX) and Falcon International Reservoir (adjacent to Zapata County), the result of inflow from Mexican tributaries and upstream reservoirs along the Rio Salado and Rio Conchos in Nuevo Leon and Coahuila State, Mexico.

At Falcon International Reservoir, where inflow from both the upstream Mexican tributaries and Amistad International Reservoir, which had begun releases of 35,000 cubic feet per second (cfs) on July 5th, the pool level rose above conservation stage (301.2 feet) during the morning of July 12th, and would continue a steady rise, reaching moderate flood stage (306.7 feet, the point where impacts begin along the shoreline) during the pre-dawn hours of July 14th. Despite an increase in releases from 39,700 cfs to 60,000 cfs from the Reservoir, the pool level continued to rise, peaking at a new record stage of 309.31 feet during the evening of July 17th. The continued high pool level required maintaining releases of 60,000 cubic feet per second for nearly 14 consecutive days, in order to maintain a manageable water level at the dam. At Falcon, the previous record of 308.1 feet (set in October, 1958) was not only broken, but the pool level remained above the prior record for nearly 7 full days, from around 130 AM CDT on July 15th through 930 PM on July 22nd. The pool level was above conservation level (301.2 feet) from the morning of July 12th through 4 PM on August 13th, more than a month.

Releases were gradually lowered toward the end of the month as the pool level began to fall more steadily heading into early August.

During the period of time when the reservoir was in moderate flood, or above 306.7 feet, structures and infrastructure was impacted along the shoreline. At least 33 homes had some level of water incursion; damages were still being assessed as of this writing. Lakefront roads were under some water for weeks as well. Individual damage reports included an estimated $35.5 thousand to water pumps and related equipment. Business losses also mounted at the Reservoir, where bass fishing is popular. At least $15.3 thousand in losses was reported at Falcon State Park.

As of late September, a best estimate for property and infrastructure damage in Zapata County was at least $1 million; more is likely when the assessments are completed in autumn 2010.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251891.